logo AFST
Topology of arrangements and position of singularities
Annales de la Faculté des sciences de Toulouse : Mathématiques, Serie 6, Volume 23 (2014) no. 2, pp. 223-265.

This work contains an extended version of a course given in Arrangements in Pyrénées. School on hyperplane arrangements and related topics held at Pau (France) in June 2012. In the first part, we recall the computation of the fundamental group of the complement of a line arrangement. In the second part, we deal with characteristic varieties of line arrangements focusing on two aspects: the relationship with the position of the singular points (relative to projective curves of some prescribed degrees) and the notion of essential coordinate components.

Ce travail est un version étendue du cours donné en Juin 2012 à Pau dans le cadre de l’École Arrangements in Pyrénées. School on hyperplane arrangements and related topics. Dans la première partie, nous rappelons comment calculer le groupe fondamental du complément d’un arrangement de droites. La deuxième partie est consacrée aux variétés caractéristiques des arrangements de droites. Deux aspects sont étudiés  : la relation avec la position des points singuliers (par rapport aux courbes projectives pour certains degrés fixés) et la notion de composantes coordonnées essentielles.

Published online:
DOI: 10.5802/afst.1406
@article{AFST_2014_6_23_2_223_0,
     author = {Enrique Artal Bartolo},
     title = {Topology of arrangements and position of singularities},
     journal = {Annales de la Facult\'e des sciences de Toulouse : Math\'ematiques},
     pages = {223--265},
     publisher = {Universit\'e Paul Sabatier, Toulouse},
     volume = {Ser. 6, 23},
     number = {2},
     year = {2014},
     doi = {10.5802/afst.1406},
     zbl = {06297892},
     mrnumber = {3205593},
     language = {en},
     url = {https://afst.centre-mersenne.org/articles/10.5802/afst.1406/}
}
TY  - JOUR
TI  - Topology of arrangements and position of singularities
JO  - Annales de la Faculté des sciences de Toulouse : Mathématiques
PY  - 2014
DA  - 2014///
SP  - 223
EP  - 265
VL  - Ser. 6, 23
IS  - 2
PB  - Université Paul Sabatier, Toulouse
UR  - https://afst.centre-mersenne.org/articles/10.5802/afst.1406/
UR  - https://zbmath.org/?q=an%3A06297892
UR  - https://www.ams.org/mathscinet-getitem?mr=3205593
UR  - https://doi.org/10.5802/afst.1406
DO  - 10.5802/afst.1406
LA  - en
ID  - AFST_2014_6_23_2_223_0
ER  - 
%0 Journal Article
%T Topology of arrangements and position of singularities
%J Annales de la Faculté des sciences de Toulouse : Mathématiques
%D 2014
%P 223-265
%V Ser. 6, 23
%N 2
%I Université Paul Sabatier, Toulouse
%U https://doi.org/10.5802/afst.1406
%R 10.5802/afst.1406
%G en
%F AFST_2014_6_23_2_223_0
Enrique Artal Bartolo. Topology of arrangements and position of singularities. Annales de la Faculté des sciences de Toulouse : Mathématiques, Serie 6, Volume 23 (2014) no. 2, pp. 223-265. doi : 10.5802/afst.1406. https://afst.centre-mersenne.org/articles/10.5802/afst.1406/

[1] Arapura (D.).— Geometry of cohomology support loci for local systems. I, J. Algebraic Geom. 6, no. 3, p. 563-597 (1997). | MR: 1487227 | Zbl: 0923.14010

[2] Artal (E.).— Combinatorics and topology of line arrangements in the complex projective plane, Proc. Amer. Math. Soc. 121, no. 2, p. 385-390 (1994). | MR: 1189536 | Zbl: 0815.32020

[3] Artal (E.).— Sur les couples de Zariski, J. Algebraic Geom. 3, no. 2, p. 223-247 (1994). | MR: 1257321 | Zbl: 0823.14013

[4] Artal (E.), Carmona (J.), Cogolludo-Agustín (J.I.).— Braid monodromy and topology of plane curves, Duke Math. J. 118, no. 2, p. 261-278 (2003). | MR: 1980995 | Zbl: 1058.14053

[5] Artal (E.), Carmona (J.), Cogolludo-Agustín (J.I.).— Essential coordinate components of characteristic varieties, Math. Proc. Cambridge Philos. Soc. 136, no. 2, p. 287-299 (2004). | MR: 2040575 | Zbl: 1061.14022

[6] Artal (E.), Carmona (J.), Cogolludo-Agustín (J.I.), Marco (M.Á.). — Topology and combinatorics of real line arrangements, Compos. Math. 141, no. 6, p. 1578-1588 (2005). | MR: 2188450 | Zbl: 1085.32012

[7] Artal (E.), Carmona (J.), Cogolludo-Agustín (J.I.), Marco (M.Á.). — Invariants of combinatorial line arrangements and Rybnikov’s example, Singularity theory and its applications (S. Izumiya, G. Ishikawa, H. Tokunaga, I. Shimada, and T. Sano, eds.), Advanced Studies in Pure Mathematics, vol. 43, Mathematical Society of Japan, Tokyo (2007). | Zbl: 1135.32025

[8] Artal (E.), Cogolludo-Agustín (J.I.), Matei (D.).— Characteristic varieties of quasi-projective manifolds and orbifolds, Geom. Topol. 17, p. 273-309 (2013). | MR: 3035328 | Zbl: 1266.32035

[9] Artal (E.), Cogolludo-Agustín (J.I.), Ortigas-Galindo (J.).— Kummer covers and braid monodromy, J. inst. Math. Jussieu.

[10] Artin (E.).— Theory of braids, Ann. of Math. (2) 48, p. 101-126 (1947). | MR: 19087 | Zbl: 0030.17703

[11] Arvola (W.A.).— The fundamental group of the complement of an arrangement of complex hyperplanes, Topology 31, no. 4, p. 757-765 (1992). | MR: 1191377 | Zbl: 0772.57001

[12] Barth (W.P.), Peters (C.A.M.), Van de Ven (A.).— Compact complex surfaces, Erg. der Math. und ihrer Grenz., A Series of Modern Surveys in Math., 3, vol. 4, Springer-Verlag, Berlin (1984). | MR: 749574 | Zbl: 1036.14016

[13] Carmona (J.).— Monodromía de trenzas de curvas algebraicas planas, Ph.D. thesis, Universidad de Zaragoza (2003).

[14] Chisini (O.).— Una suggestiva rappresentazione reale per le curve algebriche piane, Ist. Lombardo, Rend., II. Ser. 66, p. 1141-1155 (1933). | Zbl: 0008.22001

[15] Cogolludo-Agustín (J.I.).— Braid monodromy of algebraic curves, Ann. Math. Blaise Pascal 18, no. 1, p. 141-209 (2011). | Numdam | MR: 2830090 | Zbl: 1254.32043

[16] Cohen (D.C.), Suciu (A.I.).— Characteristic varieties of arrangements, Math. Proc. Cambridge Philos. Soc. 127, no. 1, p. 33-53 (1999). | MR: 1692519 | Zbl: 0963.32018

[17] Deligne (P.).— Théorie de Hodge. II, Inst. Hautes Études Sci. Publ. Math., no. 40, p. 5-57 (1971). | Numdam | MR: 498551 | Zbl: 0219.14007

[18] Esnault (H.).— Fibre de Milnor d’un cône sur une courbe plane singulière, Invent. Math. 68, no. 3, p. 477-496 (1982). | MR: 669426 | Zbl: 0475.14018

[19] Esnault (H.), Viehweg (E.).— Revêtements cycliques, Algebraic threefolds (Varenna, 1981), Lecture Notes in Math., vol. 947, Springer, Berlin, p. 241-250 (1982). | MR: 672621 | Zbl: 0493.14012

[20] Esnault (H.), Viehweg (E.).— Revêtements cycliques. II (autour du théorème d’annulation de J. Kollár), Géométrie algébrique et applications, II (La Rábida, 1984), Travaux en Cours, vol. 23, Hermann, Paris, p. 81-96 (1987). | MR: 907924 | Zbl: 0632.14008

[21] Florens (V.), Guerville (B.), Marco (M.Á.).— On complex line arrangements and their boundary manifolds, Preprint available at arXiv:1305.5645v1 [math.GT] (2013).

[22] Fujita (T.).— On the topology of noncomplete algebraic surfaces, J. Fac. Sci. Univ. Tokyo Sect. IA Math. 29, no. 3, p. 503-566 (1982). | MR: 687591 | Zbl: 0513.14018

[23] Griffiths (P.A.), Harris (J.).— Principles of algebraic geometry, Wiley-Interscience [John Wiley & Sons], New York, 1978, Pure and Applied Mathematics. | MR: 507725 | Zbl: 0836.14001

[24] Hamm (H.A.), Lê (D.T.).— Lefschetz theorems on quasiprojective varieties, Bull. Soc. Math. France 113, no. 2, p. 123-142 (1985). | Numdam | MR: 820315 | Zbl: 0602.14009

[25] Hironaka (E.).— Plumbing graphs for normal surface-curve pairs, Arrangements–Tokyo 1998, Adv. Stud. Pure Math., vol. 27, Kinokuniya, Tokyo, p. 127-144 (2000). | MR: 1796896 | Zbl: 1016.57016

[26] Hironaka (E.).— Boundary manifolds of line arrangements, Math. Ann. 319, no. 1, p. 17-32 (2001). | MR: 1812817 | Zbl: 0995.32016

[27] van Kampen (E.R.).— On the fundamental group of an algebraic curve, Amer. J. Math. 55, p. 255-260 (1933). | MR: 1506962

[28] Libgober (A.).— Alexander polynomial of plane algebraic curves and cyclic multiple planes, Duke Math. J. 49, no. 4, p. 833-851 (1982). | MR: 683005 | Zbl: 0524.14026

[29] Libgober (A.).— On the homotopy type of the complement to plane algebraic curves, J. Reine Angew. Math. 367, p. 103-114 (1986). | MR: 839126 | Zbl: 0576.14019

[30] Libgober (A.).— Invariants of plane algebraic curves via representations of the braid groups, Invent. Math. 95, no. 1, p. 25-30 (1989). | MR: 969412 | Zbl: 0674.14015

[31] Libgober (A.).— Characteristic varieties of algebraic curves, Applications of algebraic geometry to coding theory, physics and computation (Eilat, 2001), Kluwer Acad. Publ., Dordrecht, p. 215-254 (2001). | MR: 1866902 | Zbl: 1045.14016

[32] Libgober (A.).— Non vanishing loci of Hodge numbers of local systems, Manuscripta Math. 128, no. 1, p. 1-31 (2009). | MR: 2470184 | Zbl: 1160.14004

[33] Loeser (F.), M. Vaquié (M.).— Le polynôme d’Alexander d’une courbe plane projective, Topology 29, no. 2, p. 163-173 (1990). | MR: 1056267 | Zbl: 0743.14013

[34] Moishezon (B.G.).— Stable branch curves and braid monodromies, Algebraic geometry (Chicago, Ill., 1980), Lecture Notes in Math., vol. 862, Springer, Berlin, p. 107-192 (1981). | MR: 644819 | Zbl: 0476.14005

[35] Moishezon (B.G.), Teicher (M.).— Braid group technique in complex geometry. I. Line arrangements in 2 , Braids (Santa Cruz, CA, 1986), Contemp. Math., vol. 78, Amer. Math. Soc., Providence, RI, p. 425-555 (1988). | MR: 975093 | Zbl: 0674.14019

[36] Mumford (D.).— The topology of normal singularities of an algebraic surface and a criterion for simplicity, Inst. Hautes Études Sci. Publ. Math., no. 9, p. 5-22 (1961). | Numdam | MR: 153682 | Zbl: 0108.16801

[37] Neumann (W.D.).— A calculus for plumbing applied to the topology of complex surface singularities and degenerating complex curves, Trans. Amer. Math. Soc. 268, no. 2, p. 299-344 (1981). | MR: 632532 | Zbl: 0546.57002

[38] Orlik (P.), Solomon (L.).— Combinatorics and topology of complements of hyperplanes, Invent. Math. 56, no. 2, p. 167-189 (1980). | MR: 558866 | Zbl: 0432.14016

[39] Orlik (P.), Terao (H.).— Arrangements of hyperplanes, Grundlehren der Mathematischen Wissenschaften, vol. 300, Springer-Verlag, Berlin (1992). | MR: 1217488 | Zbl: 0757.55001

[40] Rybnikov (G.).— On the fundamental group of the complement of a complex hyperplane arrangement, Funct. Anal. Appl. 45, p. 137-148 (2011). | MR: 2848779 | Zbl: 1271.14085

[41] Sakuma (M.).— Homology of abelian coverings of links and spatial graphs, Canad. J. Math. 47, no. 1, p. 201-224 (1995). | MR: 1319696 | Zbl: 0839.57001

[42] Waldhausen (F.).— Eine Klasse von 3-dimensionalen Mannigfaltigkeiten. I, II, Invent. Math. 3 (1967), 308-333; ibid. 4, p. 87-117 (1967). | MR: 235576 | Zbl: 0168.44503

[43] Zariski (O.).— On the problem of existence of algebraic functions of two variables possessing a given branch curve, Amer. J. Math. 51, p. 305-328 (1929). | MR: 1506719

[44] Zariski (O.).— On the irregularity of cyclic multiple planes, Ann. of Math. (2) 32, no. 3, p. 485-511 (1931). | MR: 1503012

[45] Zariski (O.).— On the Poincaré group of rational plane curves, Amer. J. Math. 58, p. 607-619 (1936). | MR: 1507185

Cited by Sources: